Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 25, NWS Tucson, AZ

July 16, 2022Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 16, 2022, 5:34 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2022, 5:34 PM MST (00:34 UTC)
Expired
Jul 16, 2022, 8:00 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 38 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.6 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
3294 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

677 
WGUS55 KTWC 170034
FFWTWC
AZC019-023-170300-
/O.NEW.KTWC.FF.W.0025.220717T0034Z-220717T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
534 PM MST Sat Jul 16 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  East Central Pima County in southeastern Arizona...
  Northwestern Santa Cruz County in southeastern Arizona...

* Until 800 PM MST.

* At 534 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Up to 
  1.5 inches of rain has fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Green Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3178 11111 3185 11105 3181 11094 3174 11089
      3171 11092 3172 11102

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AWH
1 follow-up statement
676 
WGUS75 KTWC 170252
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
752 PM MST Sat Jul 16 2022

AZC019-023-170302-
/O.EXP.KTWC.FF.W.0025.000000T0000Z-220717T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Santa Cruz AZ-
752 PM MST Sat Jul 16 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR EAST 
CENTRAL PIMA AND NORTHWESTERN SANTA CRUZ COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3178 11111 3185 11105 3181 11094 3174 11089
      3171 11092 3172 11102

$$

AWH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:05 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 16, 3:05 PM MST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
305 PM MST Sat Jul 16 2022

.SYNOPSIS...Above average heat will continue this weekend as we
see a daily chance of mainly afternoon and evening showers and
thunderstorms. An uptick in monsoon activity is possible next week
with temperature returning closer to normal.

&&

.DISCUSSION...Isolated to scattered thunderstorms have fired
across Santa Cruz county and southern Cochise county this
afternoon. This trend will continue into the evening hours mainly
west of a Safford to Sierra Vista line. Some of the stronger
storms will produce gusty/damaging winds and locally heavy rain.
The thunderstorm outflows will also generate areas of blowing
dust, especially W/NW of Tucson. later this afternoon into the
evening. A blowing dust advisory was issued for these areas
between 5 pm and 9 pm.

Sunday looks like a down day with warm mid-level temperatures
inhibiting storm development. At this time the best storm
activity will be across Santa Cruz county.

Isolated to scattered afternoon showers and thunderstorms each
day next week, with possible uptick in activity Wednesday and
Thursday associated with potential easterly wave passing by to our
south.

High temperatures remaining hot tomorrow then will gradually cool
on a daily basis down close to normal by next weekend.

&&

.AVIATION...Valid through 18/00Z.
ISOLD-SCT SHRA/TSRA with CIGS 8-12k ft AGL from KTUS/KOLS to the
northwest through 17/06Z and returning after 17/20Z with less
coverage than this afternoon. Diurnal SFC winds generally less than
12 kts with the exception of gusty and erratic thunderstorm
outflows. Dust can be picked up along the I-10 corridor in the
evening hours. Best chance for outflows will be late afternoon and
early evening for KTUS. Some of the storms could be strong with
brief MVFR conditions and wind gusts above 40 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Temperatures will remain several degrees above
average through the weekend with daily thunderstorm chances. Strong
and erratic outflow winds from the stronger storms are expected.
Afternoon Min RH will stay above 15% with good to excellent
recoveries.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Blowing Dust Advisory from 6 PM to 9 PM MST this evening for
  AZZ505.

 Blowing Dust Advisory until 8 PM MST this evening for
  AZZ501-502- 504.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 16, 4:48 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
448 PM MST SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             8 ESE TUCSON            32.14N 110.77W
07/16/2022  M1.50 INCH       PIMA               AZ   TRAINED SPOTTER

            SPOTTER REPORTED MEASURED 1.5 INCH HAIL NEAR
            THE INTERSECTION OF BILBY RD AND HOUGHTON
            RD.

&&

KG
Local storm report, Jul 16, 4:53 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
453 PM MST SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             4 ESE TUCSON            32.18N 110.82W
07/16/2022  M1.00 INCH       PIMA               AZ   PUBLIC

            PUBLIC REPORTED 1 INCH HAIL NEAR THE
            INTERSECTION OF PANTANO RD AND ESCALANTE RD.

&&

KG
Local storm report, Jul 16, 4:54 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
454 PM MST SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             2 ESE TUCSON            32.19N 110.86W
07/16/2022  E1.00 INCH       PIMA               AZ   PUBLIC

            PHOTO ON TWITTER AT GOLF LINKS AND WILMOT.

&&

KD
Local storm report, Jul 16, 5:19 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
519 PM MST SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             2 SE TUCSON             32.18N 110.87W
07/16/2022  M1.00 INCH       PIMA               AZ   TRAINED SPOTTER

            NEAR IRONWOOD EAST OF CRAYCROFT.

&&

KD
Local storm report, Jul 16, 5:24 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
524 PM MST SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             1 SE GREEN VALLEY       31.84N 110.99W
07/16/2022  E1.00 INCH       PIMA               AZ   TRAINED SPOTTER

&&

KD
Local storm report, Jul 16, 5:32 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
532 PM MST SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             2 N GREEN VALLEY        31.88N 111.01W
07/16/2022  E1.00 INCH       PIMA               AZ   TRAINED SPOTTER

            SPOTTER REPORTED 1 INCH HAIL IN GREEN
            VALLEY.

&&

KG

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:28 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz47 min
Jul 16, 5:38 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal52 min
Jul 16, 6:04 PM MSTSevere Thunderstorm WarningTWCPima41 min
Jul 16, 6:09 PM MSTSevere Thunderstorm WarningTWCPima51 min
Jul 16, 6:43 PM MSTSevere Thunderstorm WarningTWCPima47 min
Jul 16, 6:48 PM MSTSevere Thunderstorm WarningTWCPima, Pinal42 min
Jul 16, 6:57 PM MSTSevere Thunderstorm WarningTWCPima48 min
Jul 16, 7:14 PM MSTDust Storm WarningTWCPima61 min
Jul 16, 7:43 PM MSTSevere Thunderstorm WarningTWCPima47 min
Jul 16, 8:15 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 17, 12:10 AM MSTAreal Flood WarningTWCPima15 hr
Jul 17, 2:56 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz49 min
Jul 17, 3:59 PM MSTSpecial Weather StatementTWCPima46 min
Jul 17, 4:37 PM MSTSpecial Weather StatementTWC38 min
Jul 17, 4:45 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 17, 4:45 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 17, 4:52 PM MSTSpecial Weather StatementTWCPima38 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.